Alert archive / Kansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 28, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Apr 18, 2002, 5:37 PM CDT for Dickinson County, Kansas. It was in force for 38 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 18, 2002, 5:37 PM CDT (22:37 UTC)
- Expired
- Apr 18, 2002, 6:15 PM CDT
- In force
- 38 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
County Dickinson County, KS
The radar
The Topeka radar (KTWX), 84 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 18, 5:44 PM CDT | Hail 0.88 | Solomon, KS | |
| Apr 18, 5:50 PM CDT | Hail 1 | Abilene, KS | |
| Apr 18, 5:51 PM CDT | Hail 0.88 | Abilene, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 18, 4:00 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 10.6 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1886 J/kg
- Mixed-layer CIN
- -212 J/kg
- Mixed-layer LCL
- 1049 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 208 m²/s²
- 0-3 km storm-relative helicity
- 220 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KTOP 182237 SVRTOP KSC041-182315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 536 PM CDT THU APR 18 2002 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN AND CENTRAL DICKINSON COUNTY IN CENTRAL KANSAS * UNTIL 615 PM CDT * AT 530 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 9 MILES SOUTHWEST OF ABILENE...MOVING NORTHEAST AT 20 MPH. * SOME LOCATIONS AFFECTED... ABILENE ENTERPRISE MOONLIGHT CHAPMAN A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES. LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER INSIDE A BUILDING. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3891 9735 3872 9733 3893 9695 3913 9700
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 2:50 PM CDT, 2 hours 47 minutes earlier.
Area forecast discussion, Apr 18, 2:50 PM CDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 250 PM CDT THU APR 18 2002 MAIN FORECAST CONCERN IS PRECIP CHANCES OVER THE NEXT COUPLE DAYS. FOR TONIGHT THUNDERSTORM CHANCES LOOK GOOD WITH AN UNSTABLE ATMOSPHERE AND LITTLE OR NO CAP. TOWERING CU STARTING TO DEVELOP NEAR THE DRYLINE TO OUR SOUTHWEST. THINK THAT TONIGHT WILL BE SOMEWHAT LIKE LAST NIGHT WITH THUNDERSTORMS INITIATING IN CENTRAL KS AND MOVING INTO THE FORECAST AREA. THEN ADDITIONAL THUNDERSTORMS MAY DEVELOP AS THE COLD FRONT BEGINS TO MOVE THROUGH THE AREA DURING THE EARLY MORNING HOURS. FOR FRIDAY THROUGH THE WEEKEND...THE COLD FRONT EVENTUALLY STALLS ACROSS SOUTHERN OK AND SOUTHERN MO FRIDAY WITH MID LEVEL MOISTURE FEEDING OVER IT. I LEFT A CHANCE FOR THUNDER IN EAST CENTRAL ZONES FOR FRIDAY DUE TO THE SLOW MOVEMENT OF THE FRONT AND THEY WILL STILL BE IN THE WARM MOISTURE SECTOR A LITTLE LONGER. AFTER FRIDAY THINK THE FRONT WILL BE FAR ENOUGH SOUTH SO THAT ANY PRECIP THAT OCCURS WILL BE WITHOUT THUNDER. THINK THAT THE BEST CHANCES FOR PRECIP WILL BE DURING THE DAY SATURDAY AND INTO SATURDAY NIGHT AS UPPER TROUGH BEGINS TO LIFT OUT OF THE ROCKIES AND INTO THE PLAINS. TEMPERATURES FROM THE PREVIOUS FORECAST WERE IN THE BALLPARK AND ONLY MADE MINOR ADJUSTMENT. LEFT SUNDAY NIGHT THROUGH MONDAY DRY. A SHORTWAVE IS ADVERTISED TO MOVE ACROSS THE AREA MONDAY BUT WITH SFC RIDGING ALONG THE GULF COAST DO NOT THINK THERE SHOULD NOT BE A LOT OF MOISTURE RETURN. AGREE WITH PMDEPD AND FOLLOWED THE MRF WITH THE REMAINDER OF THE FORECAST. INSERTED A CHANCE FOR THUNDER TUESDAY AFTERNOON AND NIGHT. LEE TROUGH WILL DEVELOP DURING THE DAY TUESDAY AND A SHORTWAVE TROUGH IS PROGGED TO MOVE ACROSS THE NORTHERN PLAINS DRAGGING ANOTHER COLD FRONT INTO THE AREA. THE MRF KEEPS THE BETTER DYNAMICS NORTH OF THE FORECAST AREA SO ONLY WENT WITH SMALL CHANCE POPS FOR NOW. WITH THE COLD FRONT SOUTH OF THE AREA WEDNESDAY AND SHORTWAVE RIDGING OVERHEAD ON THURSDAY...LEFT THE FORECAST DRY. .TOP...NONE WOLTERS
In the hours before
Special weather statement, Apr 18, 11:50 AM CDT, 5 hours 47 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-182045- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 1150 AM CDT THU APR 18 2002 SEVERE THUNDERSTORMS ARE STILL POSSIBLE OVER PARTS OF NORTHCENTRAL...NORTHEAST...AND EASTCENTRAL KANSAS...THIS AFTERNOON AND TONIGHT. STORM SPOTTER AND EMERGENCY MANAGEMENT ACTIVATION MAY BE NEEDED OVER THESE AREAS LATER THIS AFTERNOON OR TONIGHT. A DRY LINE WAS MOVING INTO NORTHCENTRAL KANSAS AT MIDDAY. THIS DRY LINE WILL MOVE SLOWLY EAST. AS IT MEETS WARM AND VERY UNSTABLE AIR...THUNDERSTORMS ARE LIKELY TO DEVELOP...AND MAY QUICKLY BECOME SEVERE. A STRONG COLD FRONT ENTERING THE AREA TONIGHT WILL ALSO INCREASE THE THREAT OVER NORTHEAST AND EASTCENTRAL KANSAS. THE BEST THREAT FOR SEVERE STORMS WOULD BE EAST OF A LINE FROM WASHINGTON TO MINNEAPOLIS. STORMS COULD DEVELOP ANYTIME AFTER 4 PM. LARGE HAIL AND DAMAGING WINDS ARE MOST LIKELY FROM THE SEVERE STORMS...HOWEVER...WITH THE STRONG INSTABILITY...AN ISOLATED TORNADO IS POSSIBLE. STAY TUNED TO NOAA WEATHER RADIO...AND OTHER LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION FROM THE NATIONAL WEATHER SERVICE IN TOPEKA.
Local storm report, Apr 18, 12:03 PM CDT, 5 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1203 PM CDT THU APR 18 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1118 PM 1 SW ELMO KS 1 INCH HAIL
04/17/02 DICKINSON
1145 PM 1 NW CULVER KS .75 INCH HAIL
04/17/02 OTTAWA
1158 PM 6 N HERINGTON KS 1 INCH HAIL
04/17/02 DICKINSON
1204 AM MINNEAPOLIS KS .75 INCH HAIL
04/18/02 OTTAWA
1209 AM 8 S JUNCTION CITY KS 1 INCH HAIL
04/18/02 GEARY
1226 AM 1 SW TALMO KS 1 INCH HAIL
04/18/02 REPUBLIC
1253 AM MORROWVILLE KS .75 INCH HAIL
04/18/02 WASHINGTON
0135 AM 7 N RANDOLPH KS .88 INCH HAIL
04/18/02 RILEYLocal storm report, Apr 18, 12:22 PM CDT, 5 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1222 PM CDT THU APR 18 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0205 AM 2 NW FRANKFORT KS 70 MPH TSTM GUST
04/18/02 MARSHALL LARGE TREE LIMBS DOWN.
WINDS ESTIMATED AT 70
MPH.Local storm report, Apr 18, 1:09 PM CDT, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
109 PM CDT THU APR 18 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1223 AM 9 N VINE CREEK KS 1 INCH HAIL
04/18/02 OTTAWASpecial weather statement, Apr 18, 3:23 PM CDT, 2 hours 14 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-190300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 323 PM CDT THU APR 18 2002 STORM SPOTTER AND EMERGENCY MANAGEMENT ACTIVATION MAY BE NEEDED THIS EVENING ACROSS PARTS OF NORTHEAST AND EAST CENTRAL KANSAS. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP BY EARLY EVENING GENERALLY EAST OF A LINE FROM ABILENE TO MARYSVILLE. SOME OF THESE STORMS COULD BECOME SEVERE WITH THE MAIN THREATS BEING LARGE HAIL AND DAMAGING WINDS...BUT AN ISOLATED TORNADO CANNOT BE RULED OUT. A COLD FRONT MOVING SOUTHEAST OUT OF NEBRASKA COLLIDING WITH A VERY WARM...MOIST AND UNSTABLE OF AIRMASS OVER EASTERN KANSAS WILL PROVIDE THE NECESSARY INGREDIENTS FOR SEVERE THUNDERSTORM DEVELOPMENT. STAY TUNED TO NOAA WEATHER RADIO...AND OTHER LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION FROM THE NATIONAL WEATHER SERVICE IN TOPEKA.
Local storm report, Apr 18, 5:30 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
530 PM CDT THU APR 18 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1202 AM 7 WNW WHITE CITY KS 1.75 INCH HAIL
04/18/02 MORRIS PUBLIC REPORTED
GOLFBALL SIZE HAILThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 17, 8:56 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson | 34 min |
| Apr 17, 10:57 PM CDT | Tornado Warning | TOP | Dickinson | 43 min |
| Apr 17, 11:27 PM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 48 min |
| Apr 17, 11:36 PM CDT | Tornado Warning | TOP | Dickinson, Geary, Morris | 39 min |
| Apr 18, 12:17 AM CDT | Severe Thunderstorm Warning | TOP | Clay, Ottawa | 43 min |
| Apr 18, 12:22 AM CDT | Severe Thunderstorm Warning | TOP | Republic, Washington | 38 min |
| Apr 18, 12:46 AM CDT | Tornado Warning | TOP | Clay | 44 min |
| Apr 18, 1:08 AM CDT | Tornado Warning | TOP | Riley, Washington | 37 min |
| Apr 18, 1:28 AM CDT | Severe Thunderstorm Warning | TOP | Marshall | 47 min |
| Apr 18, 1:47 AM CDT | Tornado Warning | TOP | Marshall | 43 min |
| Apr 18, 6:00 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Riley | 45 min |
| Apr 18, 6:45 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie | 45 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.